Thunderstorm Wind, Hancock
- When
- February 28, 2:12 AM CST
- Where
- Hancock County, 2.64 mi NW of Dukes
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.850, -86.730
There was a large tree down on a garage.
Ahead of a cold front in the early morning hours of February 28, 2024, a line of convection moved east through central Kentucky in an environment of limited instability and high shear. This helped to produce severe hail and wind damage across north-central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Ahead of a cold front in the early morning hours of February 28, 2024, a line of convection moved east through central Kentucky in an environment of limited instability and high shear. This helped to produce severe hail and wind damage across north-central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 28, 1:33 AM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Louisville KY
233 AM EST Wed Feb 28 2024
...Updated Long Term Discussion...
.KEY MESSAGES...
* Scattered strong to severe storms still expected through the
morning hours. The main threats with severe storms will be
straight line damaging wind gusts and isolated tornadoes.
* A Wind Advisory is in effect through mid-afternoon with gusts
near 40mph at times outside of thunderstorms.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 119 AM EST Wed Feb 28 2024
While the first part of the overnight hours have been relatively
quiet across our CWA, we're still expecting storm activity to ramp
up in coverage early this morning as a strong cold front approaches
from the northwest and capping around 800mb erodes. Shear and
instability profiles continue to support a severe weather threat,
with damaging winds being the main concern with convection. Forecast
hodographs also exhibit strong low level shear and clockwise curving
in the lowest 0.5-1km to support high values of storm relative
helicity and favorable streamwise vorticity for tornadogenesis. As
such, isolated tornadoes continue to be a concern as well,
particularly in bowing segments/mesovortices. Activity is expected
to slide southeastward through the morning, eventually pushing out
of the region shortly after dawn.
Temperatures will rapidly plummet behind the cold front this
morning, dropping from 60s into 40s and 30s in a matter of hours.
Gusty winds out of the northwest could approach 35-40mph at times,
making it feel even chillier.
Skies should gradually clear out from west to east late this evening
into the overnight hours. Winds will also begin to slacken as high
pressure builds in from the west. This should help temps fall quite
a bit, with morning lows tomorrow in the low to mid 20s for many
locations.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 231 AM EST Wed Feb 28 2024
Cold and clear conditions are expected across central KY and
southern IN at the beginning of the extended forecast period
Thursday morning as high pressure will be centered over the region.
With high pressure in control for the day on Thursday, mostly sunny
skies are expected. Temperatures will remain slightly below
seasonable levels as warm return flow will remain well west of the
Mississippi Valley Thursday afternoon.
Thursday night into Friday, an open mid-level shortwave will transit
SW-NE from the southern Plains into the Ohio Valley. Southerly low-
mid level flow ahead of the wave will help to draw enough moisture
into the region for light precipitation to develop by Friday
morning. While temperatures may initially be cold enough around
precip onset for wintry p-types, warm advection will quickly
overwhelm the cold air near the sfc, and the bulk of the
precipitation should fall as rain on Friday. Total precipitation
amounts will range from a trace-0.1" along and north of the OH River
to 0.2-0.4" across south central KY according to NBM 25th-75th
percentile ranges. Clearing will occur from west to east Friday
night, while showers may linger along and east of I-75 until around
sunrise Saturday.
The upcoming weekend should feature predominantly dry weather with
temperatures steadily warming Saturday into Sunday as thicknesses
increase across the OH/TN valleys. The synoptic pattern over the
weekend will feature broad troughing ejecting eastward from the west
coast of North America toward the northern Rockies while southeast
ridging remains entrenched. In the wake of Friday's system, ensemble
mean PW values do not decrease by much as relatively weak flow will
have a difficult time advecting low-level moisture east of the
Appalachians. As a result, there will likely be lingering cloud
cover through the day on Saturday, and possibly into Sunday. A
scattered shower cannot be ruled out Sunday afternoon; however,
ridging and dry air aloft would likely cap most precipitation, so
we'll carry a dry forecast for now.
As we head into early next week, most ensemble guidance continues to
take a leading shortwave within the large-scale troughing over the
western CONUS from the northern U.S. Rockies toward Hudson Bay, with
Euro ensembles being somewhat farther north and west than GEFS
ensembles. An attendant sfc low and cold front will have a difficult
time progressing eastward through the MS/OH Valleys next Monday and
Tuesday as the best forcing from the upper trough will eject into
central Canada. Nevertheless, there should be enough moisture and
lift to support showers and possibly a few thunderstorms next Monday
and Tuesday. CSU ML Probabilities, CIPS Severe Analogs, and the
overall setup continue to suggest that severe weather is not likely
early next week, mainly due to the fact that the strongest flow
aloft (and by extension, the best shear) will remain north of the OH
Valley. Temperatures should remain above normal into early next
week, cooling slightly as the dilapidated cold front passes through
the region.|
&&
.AVIATION /06Z TAFS THROUGH 12Z THURSDAY/...
Issued at 1225 AM EST Wed Feb 28 2024
Impacts/Confidence:
- High confidence in non-thunderstorm gusty winds of 30-40 mph
through this afternoon
- Moderate to high confidence in line of strong to severe storms
late tonight into sunrise
- Medium to high confidence in MVFR/IFR ceilings this morning
Discussion...VFR conditions will continue for a few more hours
before strong to severe storms, associated with a cold front, move
through the area later tonight and this morning. As mentioned in the
previous forecast issuance, performed minor tweaks to the timing to
account for current trends and latest model guidance. Still
expecting strong to severe storms to sweep the area between roughly
8-15Z, depending on how far east or south the terminal is. Expect a
few hours of IFR/LIFR visibilities/ceilings and 40+kts wind gusts
with strongest storms during the aforementioned time frame.
Otherwise, non-thunderstorm wind gusts will oscillate between 30-40
kts tonight and again after 15Z until around 21Z. Last but not
least, ceilings will continue in the IFR/MVFR range during the
morning in the post-frontal regime with conditions slowly clearing
in the afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
INZ076>079-083-084-089>092.
&&
SHORT TERM...DM
LONG TERM...CSG
AVIATION...ALLHazardous Weather Outlook National Weather Service Louisville KY 206 AM EST Wed Feb 28 2024 KYZ026>028-045>049-053>057-061>067-070>078-081-082-290715- Ohio-Grayson-Hardin-Nelson-Washington KY-Mercer-Jessamine-Clark KY- Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Hartford, Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 206 AM EST Wed Feb 28 2024 /106 AM CST Wed Feb 28 2024/ ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered strong to severe storms are likely this morning across the region. Damaging wind gusts and isolated tornadoes are the main threats in storms. Winds outside of thunderstorms will gust near 40 mph at times today. A wind advisory is in effect through the afternoon hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along reports of severe weather. GENERAL STORM MOTION OF THE DAY: Storms will move from west southwest to east northeast around 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>025-029>043-290715- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Bullitt- Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-Harrison KY- Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, and Carlisle 206 AM EST Wed Feb 28 2024 /106 AM CST Wed Feb 28 2024/ ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON... ...TORNADO WATCH 27 IN EFFECT UNTIL 6 AM EST /5 AM CST/ EARLY THIS MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered strong to severe storms are likely this morning across the region. Damaging wind gusts and isolated tornadoes are the main threats in storms. Winds outside of thunderstorms will gust near 40 mph at times today. A wind advisory is in effect through the afternoon hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along reports of severe weather. GENERAL STORM MOTION OF THE DAY: Storms will move from west southwest to east northeast around 60 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
Special Weather Statement
National Weather Service Louisville KY
153 AM CST Wed Feb 28 2024
KYZ023-280830-
Hancock KY-
153 AM CST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT HANCOCK COUNTY THROUGH 230 AM
CST...
At 153 AM CST, Doppler radar was tracking a strong thunderstorm near
Owensboro, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tell City, Hawesville, Lewisport, Cannelton, Petri, Skillman,
Goering, Pellville, Floral, and Patesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CST for south central
Indiana...and central Kentucky.
&&
LAT...LON 3796 8678 3789 8673 3790 8671 3792 8668
3791 8665 3789 8664 3786 8666 3784 8666
3779 8668 3775 8666 3774 8682 3779 8682
3784 8685 3783 8690 3784 8691 3787 8691
3788 8689 3791 8693
TIME...MOT...LOC 0753Z 258DEG 48KT 3778 8705
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DMThe Louisville radar (KLVX), 70 km away, was scanning. The volume nearest the first event began at 08:12 UTC.
24 thunderstorm wind, 15 hail. Local standard time, as filed.
There was a large tree down on a garage.
There was a tree down on a garage.
There was a tree down on Highway 105.
There was a large tree down.
There was a report of quarter size hail in Easton.
A tree fell down on Highway 105 near Cloverport.
Report came from mPing.
There were two barns destroyed. A fence was also damaged.
A large tree limb fell and was blocking one lane of Kentucky Highway 1842 North.
There were trees down on Escondida Road near Paris.
A tree blew down on Old Paris Road.
This report came from mPing.
Off-duty NWS employee measured 1.25 inch hail.
This report came from mPing.
A utility pole fell down across North Broadway.
Trees were down near Bluegrass Parkway.
Trees were down on New Haven Road.
A tree fell down on Bear Creek Road.
A large generator was overturned and drywall was thrown a quarter of a mile from a construction material warehouse.
Several power poles were down on McCracken Pike.
There was a tree down on Gap Knob Road.
Power lines were down on 4th Street.
There were large tree limbs down near a home.
There was a tree down near US 150.
There was a tree down on Loop Road.
There was a tree down on North US 127.
There was a tree down at Wilgreen Lake Road.
A carport and a few trees blew down. One tree fell on a vehicle. A nearby weather station measured a 47 mph wind gust. Damage costs are unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163795, 1163796, 1163798, 1163799, 1163773, 1163774, 1164285, 1163776, 1163777, 1163778, 1163804, 1163800, 1163790, 1163802, 1163803, 1164291, 1163779, 1163780, 1163781, 1163782, 1163783, 1164292, 1163810, 1163811, 1164293, 1163784, 1164300, 1164301, 1163785, 1164302, 1163809, 1163786, 1164305, 1163787, 1164306, 1164307, 1164308, 1164309, 1164310.